Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 18, 1997, 6:01 PM CDT for Shawano County, Waupaca County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 1997, 6:01 PM CDT (23:01 UTC)
- Expired
- Sep 18, 1997, 6:50 PM CDT
- In force
- 49 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Shawano County, WI, Waupaca County, WI
The radar
The Green Bay radar (KGRB), 61 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
529 WUUS1 KGRB 182302 RRA SVRGRB WIC115-135-182350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 601 PM CDT THU SEP 18 1997 * SEVERE THUNDERSTORM WARNING FOR SHAWANO COUNTY - NORTHEASTERN WISCONSIN NORTHERN WAUPACA COUNTY - NORTHEASTERN WISCONSIN * UNTIL 650 PM CDT * SOME LOCATIONS AFFECTED CLINTONVILLE MARION BONDUEL * AT 600 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10 MILES WEST OF CLINTONVILLE. THE STORM WAS MOVING NORTHEAST AT 40 MPH. * THE STORM WILL BE NEAR CLINTONVILLE BY 615 PM...AND NEAR BONDUEL BY 645 PM. THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN DIAMETER. MOVE TO A STURDY SHELTER. PUMA/JKL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:59 AM CDT, 14 hours 2 minutes earlier.
Area forecast discussion, Sep 18, 3:59 AM CDT, 14 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 359 AM CDT THU SEP 18 1997 MAIN FCST CONCERN IS TSTM CHCS FOR THIS EVG AND TONIGHT...AND ASSOCIATED RISK OF SVR WX. THIRD PERIOD OF FCST ALSO HOLDS SOME CHALLENGES. NOT TOO SURE WHETHER TSRA WILL MAKE IT INTO NC/C WI THIS AFTERNOON. FRONT IS ONLY FCST TO BE IN FAR NW WI BY 00Z AND WEAK CAPPING NOTED AT 850 MB ON FCST SOUNDINGS PRIOR TO ARRIVAL OF FRONT. DONT DESIRE TO REMOVE FIRST PERIOD TSTM CHC FOR NC/C WI...BUT PREFER TOWARDS EVENING WORDING. SVR THREAT APPEARS VERY REAL FOR THIS EVG...ESP WSTRN PART OF MY CWA. FAVORABLE SHEAR...VERY STG MID-LEVEL FLOW AROUND 50 KTS... STRENTHENING SFC CONVG/UPPER DIVG AND INCREASING LOW-LEVEL MOISTURE ALL VALIDATE SPC SLGT RISK. ONLY CONCERN IS HOW FAR EAST THE STG CONVECTION WILL MAKE IT BEFORE THE INSTABILITY WANES. ETA MODEL CAPES DECREASE RAPIDLY BY 06Z/FRI. CURRENT FEELING IS THAT LINE OF SVR STORMS WITH DAMAGING WINDS WILL MOVE INTO WSTRN PART OF CWA BY EARLY EVG...THEN GRADUALLY WEAKEN AS THEY MOVE EAST. WELL SEE... OTHER FIRST PERIOD CONCERNS ARE WINDS AND TEMPS. SFC-H8 GRADIENT INCREASES SIGNIFICANTLY TODAY...WITH H8 WINDS INCREASING TO 40-45 KTS. DEVELOPING CAP AT 850 MB WILL KEEP THESE VERY STG WINDS FROM MIXING DOWN...BUT FEEL THAT GUSTS TO 30 MPH ARE LIKELY. STG SW FLOW WILL PULL WARMER AIR INTO FA TODAY...H8 TEMPS/THICKNESS CHANGES INDICATE 5-7 DEGREES WARMER THAN YDAY. NGM MOS SEEMS IN THE BALLPARK. NGM MOS POPS LOOK TOO LOW FOR FRIDAY...AND PREFER COOLER AND WETTER LOOK OF FAN GUIDANCE THEN. FRONTOGENETIC NATURE OF SYSTEM...TIGHT 850 MB BAROCLINIC ZONE AND LOCATION OF RRQ OF UPPER JET APPEAR FAVORABLE FOR WIDESPREAD SHOWER ACTIVITY. CURRENT FCST HAS THIS WELL HANDLED. KIECKBUSCH
In the hours before
Special weather statement, Sep 18, 12:01 PM CDT, 6 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 12 NOON CDT THU SEP 18 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA TONIGHT. FORECAST: A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT ACROSS EASTERN MINNESOTA LATE THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE...WITH WIND GUSTS IN EXCESS OF 60 MPH AS THEY MOVE RAPIDLY EASTWARD INTO NORTHWEST WISCONSIN DURING THE EARLY EVENING. THE STORMS SHOULD MOVE INTO THE NORTHWEST PORTION OF THE FORECAST AREA BY 8 OR 9 PM...THEN SPREAD EASTWARD...REACHING EASTERN SECTIONS AROUND MIDNIGHT. DISCUSSION: STRONG SOUTHWEST WINDS WILL CONTINUE TO PULL MOIST AND UNSTABLE AIR INTO THE REGION THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN BY EARLY EVENING...TRIGGERING A LINE OF STRONG TO SEVERE THUNDERSTORMS OUT AHEAD OF IT. FAVORABLE WIND SHEAR AND STRONG WINDS IN THE MID-LEVELS OF THE ATMOSPHERE WILL BE CONDUCIVE TO THE DEVELOPMENT OF DAMAGING WINDS WITH THESE STORMS. SPOTTER ACTION: SPOTTER ACTIVATION MAY BE NECESSARY EARLY TONIGHT...ESPECIALLY IN NORTH CENTRAL AND CENTRAL WISCONSIN COUNTIES. ADDITIONAL INFORMATION WILL BE AVAILABLE IN THE SHORT-TERM FORECAST. EB
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.